Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 14, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at May 20, 2008, 4:58 PM CDT for 11 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at May 21, 2008, 10:32 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2008, 4:58 PM CDT (21:58 UTC)
- In effect from
- May 21, 2008, 10:32 AM CDT
- Expired
- May 21, 2008, 9:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGLD 202158 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 358 PM MDT TUE MAY 20 2008 ...STRONG SOUTHERLY WINDS TO DEVELOP DURING THE DAY... .SURFACE LOW PRESSURE WILL DEVELOP OVER EASTERN COLORADO DURING THE DAY. THIS WILL BE IN ADVANCE OF A STRONG UPPER LEVEL STORM SYSTEM. WHEN THE SURFACE LOW PRESSURE AREA STRENGTHENS...THE PRESSURE GRADIENT OVER THE WESTERN HALF OF THE REGION WILL TIGHTEN. THIS WILL CAUSE SOUTHERLY WINDS TO INCREASE BEGINNING IN THE LATE MORNING. AFTER A BRIEF REPRIEVE DURING THE NIGHT...STRONG SOUTHERLY WINDS WILL AGAIN DEVELOP ON THURSDAY...AND ADDITIONAL ADVISORIES OR WARNINGS MAY BE NEEDED. COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-210600- /O.NEW.KGLD.WI.Y.0014.080521T1600Z-080522T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON 358 PM MDT TUE MAY 20 2008 /458 PM CDT TUE MAY 20 2008/ ...WIND ADVISORY IN EFFECT FROM 10 AM MDT /11 AM CDT/ TO 8 PM MDT /9 PM CDT/ WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM MDT /11 AM CDT/ TO 8 PM MDT /9 PM CDT/ WEDNESDAY. DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...SOUTH WINDS OF 20 TO 35 MPH WILL DEVELOP OVER THE AREA. GUSTS TO AROUND 45 MPH WILL ALSO OCCUR. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ BULLER
5 follow-up statements
000 WWUS73 KGLD 210421 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1021 PM MDT TUE MAY 20 2008 ...STRONG SOUTHERLY WIND WILL IMPACT THE TRI-STATE AREA WEDNESDAY... .SURFACE LOW PRESSURE WILL DEVELOP OVER EASTERN COLORADO WEDNESDAY IN RESPONSE TO THE APPROACH OF A STRONG UPPER LEVEL STORM SYSTEM. THIS WILL CAUSE THE PRESSURE GRADIENT OVER EASTERN COLORADO AND WESTERN KANSAS TO TIGHTEN. AS A RESULT...SOUTHERLY WINDS WILL INCREASE LATE WEDNESDAY MORNING AND BECOME STRONGER DURING THE AFTERNOON. AFTER A BRIEF REPRIEVE DURING THE NIGHT... STRONG SOUTHERLY WINDS WILL AGAIN DEVELOP ON THURSDAY...AND ADDITIONAL ADVISORIES OR WARNINGS MAY BE NEEDED. COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-211230- /O.CON.KGLD.WI.Y.0014.080521T1600Z-080522T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON 1021 PM MDT TUE MAY 20 2008 /1121 PM CDT TUE MAY 20 2008/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MDT /11 AM CDT/ TO 8 PM MDT /9 PM CDT/ WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MDT /11 AM CDT/ TO 8 PM MDT /9 PM CDT/ WEDNESDAY. DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...SOUTH WINDS OF 25 TO 35 MPH WILL DEVELOP OVER THE AREA WITH GUSTS TO AROUND 45 MPH POSSIBLE. THE WIND SHOULD DECREASE SOME AFTER SUNSET. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ FS
000 WWUS73 KGLD 211100 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 500 AM MDT WED MAY 21 2008 ...STRONG SOUTHERLY WINDS WILL IMPACT THE TRI-STATE AREA BY MID MORNING AND CONTINUE THROUGH EARLY EVENING... .SURFACE LOW PRESSURE WILL DEEPEN ALONG THE COLORADO FRONT RANGE THROUGH THE DAY WHILE HIGH PRESSURE REMAINS EAST OF THE AREA. THIS WILL CAUSE THE PRESSURE GRADIENT OVER EASTERN COLORADO AND WESTERN KANSAS TO INCREASE. AS A RESULT...SOUTHERLY WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS TO 50 MPH. AFTER A BRIEF REPRIEVE DURING THE NIGHT...STRONGER SOUTHERLY WINDS WILL DEVELOP THURSDAY AND AGAIN FRIDAY WITH ADDITIONAL ADVISORIES OR WARNINGS BEING NEEDED. COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-211800- /O.CON.KGLD.WI.Y.0014.080521T1600Z-080522T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON 500 AM MDT WED MAY 21 2008 /600 AM CDT WED MAY 21 2008/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL DEVELOP ACROSS THE AREA BY MID MORNING AND CONTINUE THROUGH EARLY EVENING. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ DDT
000 WWUS73 KGLD 211532 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 932 AM MDT WED MAY 21 2008 ...STRONG SOUTHERLY WINDS WILL IMPACT THE TRI-STATE AREA THROUGH EARLY EVENING... .SURFACE LOW PRESSURE WILL DEEPEN ALONG THE COLORADO FRONT RANGE THROUGH THE DAY WHILE HIGH PRESSURE REMAINS EAST OF THE AREA. THIS WILL CAUSE THE PRESSURE GRADIENT OVER EASTERN COLORADO AND WESTERN KANSAS TO INCREASE. AS A RESULT...SOUTHERLY WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS NEAR 50 MPH. AFTER A BRIEF REPRIEVE DURING THE NIGHT...STRONGER SOUTHERLY WINDS WILL DEVELOP THURSDAY AND AGAIN FRIDAY WITH ADDITIONAL ADVISORIES OR WARNINGS BEING NEEDED. KSZ003-015-029-NEZ081-212345- /O.EXA.KGLD.WI.Y.0014.080521T1600Z-080522T0200Z/ DECATUR-SHERIDAN-GOVE-RED WILLOW- INCLUDING THE CITIES OF...OBERLIN...HOXIE...QUINTER...MCCOOK 1032 AM CDT WED MAY 21 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL DEVELOP ACROSS THE AREA BY MID MORNING AND CONTINUE THROUGH EARLY EVENING. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-212345- /O.CON.KGLD.WI.Y.0014.080521T1600Z-080522T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON 932 AM MDT WED MAY 21 2008 /1032 AM CDT WED MAY 21 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL DEVELOP ACROSS THE AREA BY MID MORNING AND CONTINUE THROUGH EARLY EVENING. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ KJ/MB
000 WWUS73 KGLD 212201 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 401 PM MDT WED MAY 21 2008 ...VERY WINDY CONDITIONS TO AFFECT THE AREA THROUGH EARLY THIS EVENING AND AGAIN ON THURSDAY... .SURFACE LOW PRESSURE WILL REMAIN OVER EASTERN COLORADO THROUGH THURSDAY. THIS WILL KEEP A TIGHT PRESSURE GRADIENT OVER THE AREA THIS EVENING. THE SOUTHERLY WINDS ARE EXPECTED TO INCREASE AGAIN ON THURSDAY...AND WILL BE EVEN STRONGER. COZ090>092-220615- /O.NEW.KGLD.HW.W.0004.080522T1200Z-080523T0000Z/ /O.CON.KGLD.WI.Y.0014.000000T0000Z-080522T0200Z/ YUMA-KIT CARSON-CHEYENNE CO- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS 401 PM MDT WED MAY 21 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM MDT THURSDAY. A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE INTO EARLY THIS EVENING BEFORE DECREASING SLIGHTLY. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. VERY STRONG SOUTHERLY WINDS WILL DEVELOP ON THURSDAY. SUSTAINED WINDS OF 35 TO 50 MPH WITH GUSTS TO AROUND 60 MPH WILL BE POSSIBLE THROUGH THE DAY. A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. $$ KSZ001-013-014-027-028-041-042-220615- /O.NEW.KGLD.WI.Y.0015.080522T1200Z-080523T0000Z/ /O.CON.KGLD.WI.Y.0014.000000T0000Z-080522T0200Z/ CHEYENNE KS-SHERMAN-THOMAS-WALLACE-LOGAN-GREELEY-WICHITA- INCLUDING THE CITIES OF...ST. FRANCIS...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 401 PM MDT WED MAY 21 2008 /501 PM CDT WED MAY 21 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ THURSDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ THURSDAY. A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE INTO EARLY THIS EVENING BEFORE DECREASING SLIGHTLY. STRONG SOUTHERLY WINDS WILL ONCE AGAIN DEVELOP ON THURSDAY. SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 55 MPH WILL BE POSSIBLE. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ KSZ002-003-015-029-NEZ079>081-220200- /O.CON.KGLD.WI.Y.0014.000000T0000Z-080522T0200Z/ RAWLINS-DECATUR-SHERIDAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ATWOOD...OBERLIN...HOXIE...QUINTER... BENKELMAN...TRENTON...MCCOOK 401 PM MDT WED MAY 21 2008 /501 PM CDT WED MAY 21 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE INTO EARLY THIS EVENING BEFORE DECREASING SLIGHTLY. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ BULLER
000 WWUS73 KGLD 220216 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 816 PM MDT WED MAY 21 2008 COZ090>092-221000- /O.EXP.KGLD.WI.Y.0014.000000T0000Z-080522T0200Z/ /O.CON.KGLD.HW.W.0004.080522T1200Z-080523T0000Z/ YUMA-KIT CARSON-CHEYENNE CO- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS 816 PM MDT WED MAY 21 2008 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM MDT THURSDAY... ...WIND ADVISORY HAS EXPIRED... VERY STRONG SOUTHERLY WINDS WILL DEVELOP ON THURSDAY. SUSTAINED SPEEDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH WILL BE POSSIBLE THROUGH THE DAY. A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. $$ KSZ001-013-014-027-028-041-042-221000- /O.EXP.KGLD.WI.Y.0014.000000T0000Z-080522T0200Z/ /O.CON.KGLD.WI.Y.0015.080522T1200Z-080523T0000Z/ CHEYENNE KS-SHERMAN-THOMAS-WALLACE-LOGAN-GREELEY-WICHITA- INCLUDING THE CITIES OF...ST. FRANCIS...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 816 PM MDT WED MAY 21 2008 /916 PM CDT WED MAY 21 2008/ ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ THURSDAY... ...WIND ADVISORY HAS EXPIRED... STRONG SOUTHERLY WINDS WILL DEVELOP AGAIN ON THURSDAY WITH SUSTAINED SPEEDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 55 MPH POSSIBLE. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ KSZ002-003-015-029-NEZ079>081-220330- /O.EXP.KGLD.WI.Y.0014.000000T0000Z-080522T0200Z/ RAWLINS-DECATUR-SHERIDAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ATWOOD...OBERLIN...HOXIE...QUINTER... BENKELMAN...TRENTON...MCCOOK 816 PM MDT WED MAY 21 2008 /916 PM CDT WED MAY 21 2008/ ...WIND ADVISORY HAS EXPIRED... SOUTHERLY WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA...HOWEVER SOUTHERLY WINDS AT 20 TO 25 MPH WILL REMAIN THROUGH THE NIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at May 20, 4:50 PM CDT, 8 minutes earlier.
Area forecast discussion, May 20, 4:50 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT TUE MAY 20 2008
.DISCUSSION...
350 PM MDT TUE MAY 20 2008
FORECAST PROBLEMS WILL BE NUMEROUS THROUGH THE SHORT TERM WITH
THURSDAY AN ESPECIALLY ACTIVE DAY WITH A NUMBER OF PARAMETERS.
OVER THE LAST 24 HOURS...SATELLITE SHOWING THE FLOW BECOMING MORE
AMPLIFIED AS THE MODELS HAVE BEEN PREDICTING. SYSTEM THAT BE
BRINGING A VARIETY OF WEATHER TO AREA IS STARTING DEEPEN
SIGNIFICANTLY. 100 METER PLUS HEIGHT FALLS HAVE ALREADY WORKED THEIR
WAY ONTO THE COAST. BIG AND COMPLICATED UPPER LOW OVER EASTERN CANADA
WILL HELP SLOW THINGS UP.
MODELS LOOK TO HAVE INITIALIZED FINE ON VERY STRONG JET BEHIND
INCOMING UPPER TROUGH. MODELS DID FINE AT MID LEVELS EXCEPT THEY
WERE A LITTLE MOIST WITH THE GFS THE WORST AND THE UKMET THE BEST.
THE NAM AND ECMWF LOOK TO BE DOING THE BEST ON THE SURFACE PRESSURE
AND WIND FIELD. WILL PLAN ON USING A BLEND OF THE MODELS FOR THIS
CYCLE.
TONIGHT/WEDNESDAY...INITIAL CONCERN IS THUNDERSTORM CHANCES TONIGHT.
HAVE HAD TROUBLE HEATING UP TO DAY WITH CLOUDS AND COLD AIR
ADVECTION KEEPING TEMPERATURES IN THE 70S WHICH IS BELOW CONVECTIVE
TEMPERATURES. ALSO AM SEEING WARM AIR ADVECTION AT 700 MB AT THIS
TIME. CURRENTLY HAVING A WEAK SHORTWAVE AND LEFT FRONT QUADRANT
MOVING THROUGH THE AREA. SATELLITE SHOWING LITTLE IF ANY
DEVELOPMENT UPSTREAM WITH THE LIFT IN PLACE. THE LIFT THAT IS HERE
NOW WILL BE EXITING OR ABOUT READY TO EXIT THE AREA LATE THIS
AFTERNOON. ONE HOPE FOR CONVECTION WOULD BE THE LOW LEVEL JET
KICKING UP SOMETHING. ALSO A SHORTWAVE TROUGH MOVES IN LATE BETWEEN
06Z AND 12Z. AT THIS TIME...AM PESSIMISTIC ABOUT CHANCES. HOWEVER...
WILL KEEP SOME SLIGHT CHANCE POPS DUE TO THE UNCERTAINTY.
NUMERICAL GUIDANCE AND LOCAL WIND GUST ADVISORY PROGRAM INDICATING
ADVISORY CRITERIA WINDS OVER THE WESTERN HALF OF THE FORECAST AREA.
GRADIENT TIGHTENS UP OVER THE WEST AND 3 HOUR PRESSURE FALLS ARE AT
5 MB. HAVE GONE AHEAD AND ISSUED A WIND ADVISORY FOR THE WESTERN
HALF. NIGHT SHIFT WILL HAVE TO LOOK TO SEE IF THIS NEEDS TO BE
EXPANDED. IN REGARDS TO FIRE WEATHER CONCERNS...CRITERIA MAY BE MET
IN THE EXTREME WEST AND SOUTHWESTERN FRINGE. SINCE AM CONCERNED
THAT DEWPOINTS MAY BE EVEN HIGHER AND IT IS SO CLOSE NOW...CHOSE NOT
TO ISSUE A FIRE WEATHER HIGHLIGHT. NIGHT SHIFT WILL ALSO HAVE TO
TAKE A LOOK AT THIS.
STRONG JET STILL BEHIND INCOMING SYSTEM WITH JET STREAK IN FRONT OF
IT STILL TO THE WEST OF THE AREA AT 00Z. DRY AND WARM MID LEVELS
SHOULD KEEP THE AIR MASS CAPPED WITH CONVECTION PROBABLY FIRING
NEAR OR JUST TO THE WEST OF THE FORECAST AREA. CONSIDERING THE CLOUD
COVER AND WINDS FROM AN UNFAVORABLE DIRECTION...AND THE LACK OF THE
WARM UP OF TODAY...WILL TEND TO GO TOWARD THE COOLER GUIDANCE.
WEDNESDAY NIGHT/THURSDAY...LOW LEVEL MOISTURE WILL BE BETTER
AND THE DRY LINE WILL PROBABLY FURTHER WEST THAN INDICATED. NAM HAS
THE RIGHT REAR QUADRANT OF THE JET NEAR THE WESTERN END OF THE
FORECAST AREA NEAR 12Z. THE UKMET/GFS ARE STILL TO THE WEST OF THE
AREA AT 12Z. HOWEVER MID LEVEL DRY AND WARM POCKET PUNCHES INTO
THE AREA FROM THE SOUTHWEST RATHER QUICKLY. ALSO HAVE SOME DIFLUENCE
ALOFT AND SHORTWAVE TROUGH MOVES INTO THE AREA DURING THE NIGHT. WILL
KEEP THE CURRENT CONFIGURATION OF THUNDERSTORMS WITH HIGHEST IN THE
NORTHEAST. STILL NOT OPTIMISTIC ABOUT PRECIPITATION IN THE FORECAST
AREA AT NIGHT.
THE GFS/UKMET HAVE THE AXIS OF THE JET OVER OUR EASTERN COLORADO
COUNTIES. MOISTURE AND INSTABILITY CONTINUE TO INCREASE ALTHOUGH AM
STILL CONCERNED SOME ABOUT DRY SLOTTING INITIALLY. DISTINCT DRY
LINE AND GOOD MID LEVEL LIFT ALONG WITH INSTABILITY. ALL AGREE THAT
THE NORTHEAST HALF SHOULD GET HIT HARD WITH THUNDERSTORMS AND
POSSIBLE SEVERE WEATHER DURING THE DAY.
BIGGEST PROBLEM WILL BE THE WIND. MORE THAN ONE PIECE OF GUIDANCE
SAYING THAT WIND ADVISORY CRITERIA WILL EASILY BE MET. HOWEVER...
HIGH WIND WARNING CRITERIA COULD BE MET IN THE WESTERN HALF. WITH
THE EXTREMELY STRONG SYSTEM DIGGINING INTO THE GREAT BASIN...HAVE
SEEN THIS SET UP AND OCCURRENCE BEFORE. HOWEVER...SINCE COULD NOT
CONVINCE NEIGHBORS...STILL IN THE FOURTH PERIOD...AND NOT CONFUSE
PEOPLE WITH TOO MANY HIGHLIGHTS...HELD OFF ISSUING ANYTHING. WILL
HIT THIS HARD IN THE FORECAST AND HWO. ANOTHER WIND HIGHLIGHT WILL
NEED TO BE ISSUED. NOT SURE HOW WARM IT WILL GET WITH CLOUD COVER...
HOWEVER IT LOOKS TO GET INTO THE UPPER 70S TO MID 80S WITH QUITE A
GRADIENT IN PLACE. THINK DEWPOINTS WILL BE TOO HIGH FOR A FIRE
WEATHER HIGHLIGHT BUT THIS WILL ALSO NEED TO BE REVISITED.
THURSDAY NIGHT/FRIDAY...MODELS HAVE SOME JET LIFT OVER THE NORTHWEST
HALF OR NEAR NORTHWEST HALF...ESPECIALLY IN THE EVENING...WITH THE
NAM/UKMET THE MOST FAVORABLE. PER REASONING ABOVE...NORTHEAST HALF
WILL HAVE THE BEST SHOT AND RAISED INTO THE LIKELY CATEGORY. WINDS
WILL CONTINUE INTO THE EVENING.
AS WESTERN UPPER LOW RETROGRESSES...JET AXIS PULLS BACK TO WELL WEST
OF THE AREA DURING THE DAY FRIDAY. DO NOT HAVE A GOOD FEEL FOR THIS
DAY. BUT CURRENT CHANCE FOR THE DAY LOOKS WARRANTED. DEPENDING ON
THE POSITION OF THE DRY LINE...A FIRE WEATHER HIGHLIGHT MAY BE
NEEDED.
FRIDAY NIGHT THROUGH TUESDAY...MODELS HAVE COME MORE INTO AGREEMENT
WITH THE SYSTEM DEVELOPING OVER THE WESTERN HALF OF THE COUNTRY.
SYSTEM ACTUALLY PULLS BACK TO WEST AT THE BEGINNING OF THE PERIOD
AS ENERGY MOVES TO THE NORTHEAST AND THE UPPER RIDGE TRIES TO PUSH IN
FROM THE SOUTHEAST. THIS PRETTY MUCH LEAVES TH AREA IN A
SOUTHWESTERLY FLOW ALOFT. WOULD THINK IN THIS FLOW THAT WOULD HAVE
A HARD TIME GETTING MID LEVEL MOISTURE TO HELP WITH THUNDERSTORMS.
WOULD EXPECT A DRY SLOT TO DEVELOP.
VERY COMPLICATED AND UNCERTAIN PERIOD THOUGH WITH MODELS DIFFERENT
IN SIGNIFICANT DETAILS. BOUNDARY MOVES THROUGH SATURDAY NIGHT.
ECMWF TAKES THE FRONT COMPLETELY THROUGH WITH THE GFS HANING IT UP
OVER THE FORECAST AREA. CAN SEE THAT WITH THE FLOW ALOFT PARALLEL TO
THE FRONT. COULD SEE SHORTWAVE TROUGHS MOVING THROUGH. NOT
COMPLETELY SOLD ON PRECIPITATION DURING THIS TIME. ALL IN ALL...HPC
GRIDS LOOK REASONABLE AND JUST TWEEKED AND BLENDED WITH SURROUNDING
OFFICES.
THANKS TO ALL FOR COLLABORATION ON THIS ESPECIALLY TEDIOUS FORECAST.
BULLER
&&
.AVIATION...
1132 AM MDT TUE MAY 20 2008
18Z TAFS...VFR THROUGH THE 24 HOUR PERIOD. ONLY SOME MID AND HIGH
LEVEL CLOUDINESS EXPECTED WITH ONLY ISOLATED -SHRA/-TSRA POSSIBLE
TONIGHT AS A DISTURBANCE MOVES ACROSS THE AREA FROM THE WEST.
LIGHT WINDS FOR MUCH OF THE PERIOD EXCEPT AT KGLD WHERE 15-20 KT
SUSTAINED WINDS WITH HIGHER GUSTS EXPECTED SHORTLY AFTER DARK AS A
LOW LEVEL JET DEVELOPS.
KJ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 10 AM MDT /11 AM CDT/ TO 8 PM MDT /9 PM CDT/
WEDNESDAY FOR KSZ001-002-013-014-027-028-041-042.
NE...WIND ADVISORY FROM 10 AM MDT /11 AM CDT/ TO 8 PM MDT /9 PM CDT/
WEDNESDAY FOR NEZ079-080.
CO...WIND ADVISORY FROM 10 AM TO 8 PM MDT WEDNESDAY FOR COZ090>092.
&&
WFO GOODLANDHazardous weather outlook, May 20, 11:33 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1033 AM MDT TUE MAY 20 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1033 AM MDT TUE MAY 20 2008 /1133 AM CDT TUE MAY 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND WEST OF A YUMA TO FLAGLER COLORADO LINE LATE THIS AFTERNOON...SPREADING INTO THE REMAINDER OF THE TRI STATE AREA TONIGHT. SMALL HAIL...BRIEF GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE EACH DAY THROUGH SATURDAY. THE HIGHEST RISK FOR SEVERE WEATHER APPEARS TO BE ON THURSDAY AND FRIDAY. CRITICAL TO EXTREME FIRE DANGER WILL BE PRESENT OVER PARTS OF THE TRI STATE REGION THROUGH FRIDAY...WITH STRONG WINDS AND LOW RELATIVE HUMIDITIES EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Nearby
Wind Advisories in Kansas, 2008Wind Advisories in Nebraska, 2008Wind Advisories in Colorado, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.